Michigan, 2010

Lightning Strike in Michigan, April 6, 2010

April 6, 2010 · NWS DTX · 1 event in 1 county or zone

Lightning struck a Highland Township house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a Highland Township house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 5, 10:52 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 5, 10:52 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1152 PM EDT MON APR 5 2010

.AVIATION...

SHOWERS WITH EMBEDDED THUNDER WILL SPREAD INTO THE REGION AS THIS
FORECAST PERIOD BEGINS AND PERSIST OVERNIGHT DEVELOPING LOW PRESSURE
TO THE WEST PUSHES A WARM FRONT NORTH INTO THE REGION. WHILE THE LOW
LEVELS WILL INITIALLY START OUT RATHER DRY...A 30-40KT SW LOW LEVEL
JET WILL KEEP A STEADY FEED OF MOISTURE INTO THE REGION AND ALLOW
THIS AREA OF PRECIPITATION TO CONTINUES ITS ADVANCE. THIS FIRST WAVE
OF SHOWERS WILL PASS EAST BY 10Z-12Z AND THE WARM FRONT WILL LIFT TO
THE I 69 CORRIDOR OR SO...AND PROVIDE THE FOCUS FOR ANOTHER BATCH OF
SHOWERS/THUNDERSTORMS BY AFTERNOON/EVENING...PARTICULARLY FNT/MBS.
WILL INCLUDE A BRIEF TEMPO GROUP MIDDAY FOR DTW/DET/PTK AS THE FRONT
PROGRESSES THROUGH...BUT CONFINE PREDOMINANT RAINFALL TO MBS TOWARDS
THE END OF THIS PERIOD.

&&

.PREV DISCUSSION...ISSUED 417 PM EDT MON APR 5 2010

QUIET CONDITIONS WILL CONTINUE THROUGH THE EARLY EVENING AS SURFACE
RIDGING EXTENDS NORTH ACROSS OUR AREA FROM THE IMPRESSIVE RIDGE OVER
THE SOUTHEASTERN CONUS. THIS WILL BE SHORT LIVED HOWEVER AS A WARM
FRONT WILL BEGIN TO LIFT NORTH OVERNIGHT. MODELS HAVE BEEN VERY
CONSISTENT IN SHOWING STRONG WARM AIR ADVECTION TAKING SHAPE AROUND
03Z-06Z ON THE NOSE OF A 50 KNOT LOW LEVEL JET DEVELOPING ACROSS THE
MID MISSISSIPPI VALLEY. ALTHOUGH THERE IS ABUNDANT DRY AIR IN PLACE
RIGHT NOW...THE LOW LEVEL JET WILL ALSO INCREASE AVAILABLE MOISTURE
RAPIDLY OVERNIGHT AS 850 MB DEWPOINTS INCREASE FROM AROUND -5C TO
+10C BY 09Z AND PW VALUES INCREASE TO AROUND 1.3 INCHES. MAIN
FORECAST ISSUES WILL BE WHAT TIME THE REMNANTS OF CONVECTION FORMING
OVER NORTHERN ILLINOIS MAKE IT INTO OUR CWA AND HOW MUCH OF THAT
WILL MAKE IT INTO THE SOUTHERN COUNTIES. 12Z NAM LOOKS CONSISTENT
WITH PREVIOUS RUNS IN SHOWING STRONG ISENTROPIC ASCENT STARTING
AROUND 06Z BUT THE WARM FRONT WILL BE NEAR THE OHIO BORDER BY THAT
TIME WITH THE BEST ASCENT ALONG AND NORTH OF M59. FEEL CONFIDENT
THAT THIS AREA WILL SEE AT LEAST SOME RAIN THOUGH AND MAINTAINED
LIKELY POPS ACROSS THE SOUTH AS A RESULT. A FEW EMBEDDED
THUNDERSTORMS ALSO APPEAR LIKELY AS NAM BUFKIT SOUNDINGS SHOW ABOUT
500 J/KG OF ELEVATED CAPE. THERE WILL LIKELY BE A STRONG GRADIENT IN
MIN TEMPS DUE TO THE FRONT WITH VALUES IN THE MID TO UPPER 50S
ACROSS THE EXTREME SOUTH AND MID 40S ACROSS THE NORTH.

LONG TERM...TUESDAY THROUGH MONDAY

AN ACTIVE PATTERN IS SHAPING UP FOR LOWER MICHIGAN EARLY IN THE LONG
TERM WITH A VERY STRONG BAROCLINIC ZONE STALLING WITHIN VICINITY.
VARIOUS BITS OF SHORTWAVE ENERGY IS EXPECTED TO RIDE ALONG THE
STATIONARY FRONT PROVIDING FOR EPISODES OF CONVECTIVE ACTIVITY.
FORTUNATELY...MODEL GUIDANCE KEEPS THE STATIONARY FRONT WAVERING
DURING THE NEXT FEW DAYS WHICH SHOULD SPREAD RAINFALL ACROSS A
GREATER PORTION OF THE CWA.

TUESDAY...THE SURFACE EXTENSION OF THE MAIN WARM FRONT IS EXPECTED
TO SHARPEN DURING THE DAY OVER THE NORTHERN CWA. STILL SOME QUESTION
AS TO HOW PROGRESSIVE/FAST THIS FRONTAL ZONE WILL BE AS IT JOURNEYS
NORTHWARD. MODELS SUGGEST THAT 925MB PORTION OF THE FRONT WILL LIFT
NORTH OF SAGINAW BAY BY EVENING. ONE ALWAYS HAS DOUBTS GIVEN THE
COLD STATE OF THE LAKES...BUT FEEL THAT MODELS ARE ONTO THE CORRECT
SOLUTION. REASONS INCLUDE...LACK OF SNOWPACK AND A POLAR JET ALREADY
IN PLACE ACROSS THE NORTHERN LAKES VS. LIFTING INTO US FROM THE
SOUTH. OVERALL FORCING WILL BE TIED TO FRONTOGENESIS AS MAGNITUDE OF
TEMP GRADIENT INCREASES. THE BIG LIMITING FACTOR TO CONVECTIVE
DEVELOPMENT/VIGOR WILL BE THE EVENTUAL TIMING AND MAGNITUDE OF
WARMING WITHIN THE 900-700MB LAYER. MODEL GUIDANCE IS EXTREMELY
TOUCHY WITH KEEPING THE ATMOSPHERE CAPPED AS CONDITIONS MIX OUT IN
THE AFTERNOON. MODEL SOUNDINGS SUGGEST THAT AT MINIMUM LOWER 60S F
WILL BE NEEDED ON THE DEWPOINT TO BREAK THE CAP. QUESTION REMAINS IS
THAT POSSIBLE? UPSTREAM SURFACE OBSERVATIONS SHOW LOWER TO MIDDLE
60S ARE IN PLACE ACROSS SOUTHERN PORTIONS OF IL NEAR ST. LOUIS. THIS
AREA IS CURRENTLY NEAR A SECONDARY THETA E GRADIENT THAT ALL MODELS
LIFT INTO FAR SOUTHERN LOWER MICHIGAN LATER TOMORROW ON NOSE OF
MIDLEVEL JET STREAK. THE UNKNOWN MOVING FORWARD IS THE ROLE THE COLD
LAKES WILL PLAY IN THE NORTHWARD ADVANCEMENT OF THIS FEATURE. THIS
SITUATION NEEDS FURTHER MONITORING AS SHEAR/KINEMATIC PROFILES WILL
BE HIGHLY IMPRESSIVE BOTH 0-1KM AND 0-0.5KM BULK SHEAR VALUES
APPROACHING 40 KNOTS.

MAIN VORTICITY ENERGY AND PHASING EVENT WILL ALLOW FOR MAIN CYCLONE
PASSAGE ACROSS THE UPPER MIDWEST DURING THE DAY ON WEDNESDAY. THE
CWA WILL REMAIN WITHIN WARM SECTOR DURING MAJORITY OF THE DAY...WITH
EVENTUAL COLD FRONT PASSAGE WEDNESDAY EVENING. DIFFICULT TO PIN DOWN
CONVECTIVE POTENTIAL ON WEDNESDAY WITH HIGH AMOUNTS OF CLOUDS
EXPECTED OVER THE AREA AND WHAT STATE OF ATMOSPHERE WILL BE IN FROM
OVERNIGHT CONVECTION. DID RAISE MAX TEMPERATURES UPWARD AS MAIN
SURFACE LOW WILL LIFT DIRECTLY THROUGH CWA ALLOWING FOR ANOTHER
NORTHWARD SURGE OF WARM SECTOR.

GENERAL AGREEMENT EXISTS AMONGST THE NWP SUITE THAT PRECIPITATION
CHANCES WILL END THURSDAY EVENING. A LOWERING INVERSION WILL
EVENTUALLY SQUASH INSTABILITY SHOWERS AS SOUNDINGS DEPICT CONVECTIVE
DEPTHS REDUCING TO AROUND 3 KFT. LARGE SCALE GEOPOTENTIAL HEIGHT
RISES WILL TAKE AIM ACROSS THE GREAT LAKES FOR THE END OF THE
WEEK...PROVIDED THE EASTERN CONUS TROUGH LIFTS INTO THE CANADIAN
MARITIMES. A STRONG SURFACE RIDGE THEN BUILDS INTO THE GREAT
LAKES...PROBABLY UNDERGOING SOME STRENGTHENING LOCALLY DUE TO STABLE
LAKE AGGREGATE EFFECTS. THAT SPELLS FOR QUIET CONDITIONS TO CLOSE
THE WEEK. TEMPERATURES WILL FEEL DOWNRIGHT COOL THUR-SAT WITH
DAYTIME READINGS IN THE UPPER 40S TO LOWER 50S. THEN...TEMPERATURES
BEGIN A MODERATING TREND FOR THE END OF THE WEEKEND WITH A BEST
UPPER 50S FOR SUNDAY.

MARINE...

A WARM FRONT WILL LIFT NORTH INTO THE AREA TONIGHT INTO
TOMORROW...CAUSING EASTERLY WINDS OVER THE NORTHERN TWO THIRDS OF
LAKE HURON...WITH SOUTHERLY WINDS ELSEWHERE. HOWEVER...WIND SPEEDS
ARE EXPECTED TO REMAIN GENERALLY LESS THAN 20 KNOTS. A VERY STABLE
REGIME WILL ALSO BE IN PLACE DUE TO WARM AIR OVER THE RELATIVELY
COLD WATER...SO WAVE HEIGHTS ARE EXPECTED TO REMAIN LOW. A COLD
FRONT WILL PUSH THROUGH THE REGION LATE WEDNESDAY BRINGING THE
RETURN OF NORTHERLY WINDS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...AGD
LONG TERM....CB
MARINE.......AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 5, 11:28 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1228 AM EDT TUE APR 6 2010

MIZ068>070-075-076-082-083-061100-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1228 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND SOUTH OF THE M-59 CORRIDOR.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 53 IS IN EFFECT UNTIL 7 AM. THE MAIN
THREAT WITH THUNDERSTORMS OVERNIGHT WILL BE LARGE HAIL TO ONE INCH
IN DIAMETER AND WINDS TO 60 MPH. STORM MOTION WILL BE TO THE EAST
AT 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS A
WARM FRONT LIFTS FROM THE I-69 CORRIDOR TO LAKE HURON.
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY AS A MOIST
AIRMASS ASSOCIATED WITH THIS FRONT LINGERS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

MIZ047>049-053>055-060>063-061100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
1228 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND NORTH OF THE I 69 CORRIDOR.

.DAY ONE...TONIGHT

RAIN WITH SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. NO SEVERE
WEATHER IS EXPECTED ALTHOUGH SMALL HAIL TO ONE HALF INCH IN
DIAMETER IS POSSIBLE. THUNDERSTORMS WILL TRACK TO THE EAST
NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS A
WARM FRONT LIFTS FROM THE I-69 CORRIDOR TO LAKE HURON.
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY AS A MOIST
AIRMASS ASSOCIATED WITH THIS FRONT LINGERS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-061100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1228 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 53 IS IN EFFECT UNTIL 7 AM FOR THE
MICHIGAN WATERS OF LAKE ERIE...THE DETROIT RIVER...AND LAKE ST CLAIR.
THE MAIN THREAT WITH THUNDERSTORMS OVERNIGHT WILL BE LARGE HAIL TO
ONE INCH IN DIAMETER AND WINDS TO 60 MPH. STORM MOTION WILL BE TO
THE EAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS A
WARM FRONT LIFTS FROM THE I-69 CORRIDOR TO LAKE HURON.
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY AS A MOIST
AIRMASS ASSOCIATED WITH THIS FRONT LINGERS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Apr 6, 12:01 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 AM EDT TUE APR 6 2010

MIZ068-060600-
LIVINGSTON MI-
101 AM EDT TUE APR 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON COUNTY UNTIL 200 AM
EDT...

AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
EATON RAPIDS TO JACKSON...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...AND POSSIBLY SMALL HAIL.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PINCKNEY...
  FOWLERVILLE...
  HOWELL...
  BRIGHTON...
  HARTLAND...
  GREGORY...
  HAMBURG...
  OAK GROVE...
  COHOCTAH...
  PLAINFIELD...
  UNADILLA...
  PARKERS CORNERS...
  HELL...
  CONWAY TOWNSHIP...
  LAKELAND...
  CHILSON...
  ISLAND LAKE STATE RECREATION AREA...
  DEERFIELD TOWNSHIP...
  TYRONE TOWNSHIP...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DG

The radar

The Detroit radar (KDTX), 13 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
April 6, 12:28 AM EST
Where
Oakland County, Highland
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.630, -83.600

Lightning caused a house fire at a home near Duck Lake on Highland Court, leading to extensive electrical and roof damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222889.